High Wind, Cottonwood
- When
- November 12, 10:00 AM CST to 1:00 PM CST
- Where
- Cottonwood forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Strong sustained winds of 40 mph occurred, and a gust to 64 mph was recorded at Jackson.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Strong sustained winds of 40 mph occurred, and a gust to 64 mph was recorded at Jackson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 12, 6:33 AM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 633 AM CST WED NOV 12 2003 HAD TO MAKE UPDATED TO ZONES BASED ON SLOWER MOVEMENT OF COLD FRONT. AS TEMPS MIX AHEAD OF THIS SOME LOCATIONS ALREADY SEEING THERE HIGHS FOR THE DAY...SO WORDED SOUTHERN ZONES WITH TEMPERATURES FALLING DURING THE DAY ALTHOUGH THEY MIGHT CLIMB UP A BIT IN THE AFTERNOON. .PREVIOUS DISCUSSION BELOW... DISCUSSION... MAIN FORECAST CONCERN IS WIND WITH THE PASSAGE OF FRONT THIS MORNING. 09Z MSAS ANALYSIS SHOWING LARGE AREA OF 6 TO 8 MB PRESSURE RISES SLIDING ACROSS NW SD. WINDS HAVE REALLY PICKED UP ACROSS WESTERN SD WITH NUMEROUS REPORTS OF WIND GUSTS TO 50 MPH OR MORE. GETS TRICKIER AS FRONT ENTERS OUR CWA WITH SOME PARAMETERS HINTING AT REACHING WIND WARNING LEVELS THIS MORNING. IF WINDS WERE TO MIX DOWN 100 PERCENT FROM 850...COULD SEE WARNING CRITERIA GUSTS AT A FEW LOCATIONS. FEEL THAT WE SHOULD LOSE A LITTLE MOMENTUM AS WINDS NOT TOTALLY UNIDIRECTIONAL AND WINDS WONT QUITE BE THAT STRONG SO WILL CONTINUE WITH A HIGH END ADVISORY FOR WINDS. THIS IN LINE WITH RUC2 AND BUFKIT MEAN MIXED LAYER ESTIMATES. BASED ON 88D IMAGERY...A FEW AREAS OF PRECIP FORMING AHEAD OF FRONT...FEEL THIS WILL CONTINUE THROUGH THE DAY AS H500 DIV Q AXIS SETS UP ACROSS NORTHERN CWA. THIS COMBINED WITH STEEP LAPSE RATES SHOULD RESULT IN SOME LIGHT SNOW OR RAIN THROUGH MUCH OF THE DAY. NOT MANY CHANGES MADE TO THE REST OF THE FORECAST. SLOWED DOWN TIMING OF PRECIP AND CLOUDS ON FRIDAY AND BUMPED UP HIGHS A BIT. AS IM NOT QUITE SURE IF THE SYSTEM WILL KICK OUT AS FAST AS THE ETA IS ADVERTISING. .FSD... IA...WIND ADVISORY FOR TODAY FOR ZONES IAZ001>003...IAZ012>014... IAZ020>022...IAZ031>032. MN...WIND ADVISORY FOR TODAY FOR ZONES MNZ071>072...MNZ080>081... MNZ089>090...MNZ097>098. NE...WIND ADVISORY FOR TODAY FOR ZONES NEZ013>014. SD...WIND ADVISORY FOR TODAY FOR ZONES SDZ038...SDZ050... SDZ052>053...SDZ057>059...SDZ063>064. WIND ADVISORY FOR TODAY FOR ZONES SDZ039>040...SDZ054>056... SDZ060>062...SDZ065>071. JRM
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 449 AM CST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WIND AND FOG... A STRONG COLD FRONT WILL SLIDE ACROSS THE AREA TODAY. BEHIND THIS FRONT NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS AS HIGH AS 55 MPH. MOTORISTS DRIVING TODAY SHOULD BE PREPARED FOR STRONG CROSS WINDS...PARTICULARLY ON EAST TO WEST ORIENTED ROADS. WINDS WILL BEGIN TO SUBSIDE LATE THIS AFTERNOON AS THE FRONT CONTINUES TO PUSH TO THE SOUTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335622, 5335623.